Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 503, NWS Des Moines, IA

August 27, 2008Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2008, 11:57 PM CDT for Crawford County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2008, 11:57 PM CDT (04:57 UTC)
Expired
Aug 28, 2008, 12:30 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Crawford County, IA

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.5
Supercell composite
29.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280457
SVRDMX
IAC047-280545-
/O.NEW.KDMX.SV.W.0503.080828T0457Z-080828T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1245 AM CDT.

* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF CHARTER OAK...OR 34 MILES
  SOUTHWEST OF IDA GROVE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF CHARTER OAK BY 1215 AM CDT...
  DOW CITY AND ARION BY 1225 AM CDT...
  BUCK GROVE BY 1230 AM CDT...
  DENISON AIRPORT AND DENISON BY 1235 AM CDT...
  MANILLA...ASPINWALL AND 9 MILES SOUTH OF VAIL BY 1245 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4191 9568 4210 9569 4209 9510 4185 9511
      4185 9563 4186 9564 4186 9568 4187 9569
      4190 9569
TIME...MOT...LOC 0457Z 272DEG 35KT 4195 9585

$$
1 follow-up statement
000 
WWUS53 KDMX 280530
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CDT THU AUG 28 2008

IAC047-280540-
/O.CAN.KDMX.SV.W.0503.000000T0000Z-080828T0545Z/
CRAWFORD IA-
1230 AM CDT THU AUG 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IS
CANCELLED...

AT 1226 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4191 9568 4210 9569 4209 9510 4185 9511
      4185 9563 4186 9564 4186 9568 4187 9569
      4190 9569
TIME...MOT...LOC 0530Z 272DEG 35KT 4194 9542

$$

ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:30 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 27, 11:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT WED AUG 27 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
WNW COUNTIES REMAIN IN SLIGHT RISK FOR TONIGHT AND THIS LOOKS
REASONABLE WITH INITIAL THREAT ALONG FRONT AND MOISTURE/INSTABILITY
AXIS. CORFIDI VECTORS WOULD SUGGEST MAIN SVR POTENTIAL WOULD BE
LIMITED TO WESTERN COUNTIES THIS EVENING. THE ARX WRF RUN ALSO
SUGGESTING POTENTIAL FOR LATE NIGHT MCS DEVELOPMENT OVER SOUTHERN
MINNESOTA AND POSSIBLY NORTHERN IOWA. THIS SEEMS PLAUSIBLE GIVEN
EXPECTED STRENGTH OF LOW LEVEL THETA-E ADVECTION AND BEARS WATCHING.

.LONG TERM /THURSDAY-WEDNESDAY/...
FAIRLY GOOD MODEL AGREEMENT THURSDAY WITH RESPECT TO UPPER LEVEL AND
SURFACE FEATURES. BEST UPPER LEVEL DYNAMICS ARE EXPECTED TO REMAIN
NORTH OF THE AREA...BUT WITH CONVERGENCE IN THE VICINITY OF THE
SURFACE LOW MOVING FROM SOUTHEAST NEB THROUGH SOUTHERN IOWA AND
ALONG ADVANCING FRONT...QG AND FRONTOGENETICAL FORCING...AND EVEN A
BIT OF UPPER LEVEL DIVERGENCE...EXPECT HIGH LIKELIHOOD OF SHOWERS
AND THUNDERSTORMS CWA WIDE DURING THE DAY. SHOULD HAVE A DYING MCS
IN THE MORNING MOVING ACROSS THE NORTHWEST HALF OF THE CWA...THEN
THUNDERSTORMS REDEVELOPING IN THE PRE-FRONTAL AIRMASS ACROSS THE
SOUTHEAST THIRD OF THE CWA DURING THE AFTERNOON. MODERATE
INSTABILITY AND DEEP LAYER SHEAR ALL FAVORABLE FOR SUPERCELL AND
MULTICELL THUNDERSTORMS AND ATTENDANT RISK OF SEVERE
WEATHER...ASSUMING DEBRIS CLOUDS FROM MORNING ACTIVITY DOES NOT
COMPLETELY SHUT DOWN THE SURFACE-BASED CONVECTIVE POTENTIAL. LOW
LEVEL SHEAR...LAPSE RATES AND LOW LCLS SOUTHEAST OF DES MOINES
THURSDAY AFTERNOON EVEN SUGGEST THE POTENTIAL FOR ISOLATED
TORNADOES...SO CANNOT COMPLETELY RULE THOSE OUT. PRECIPITABLE WATER
VALUES OF 1.5 TO 2 INCHES WILL RESULT IN LOCALLY HEAVY RAIN. MUCH OF
THE AREA SHOULD RECEIVE AT LEAST A QUARTER OF AN INCH OF RAIN...IF
NOT MORE...WITH LOCAL AMOUNTS IN EXCESS OF 2 INCHES.

FRONT EXITS THE AREA THURSDAY EVENING AND A CHUNK OF PACIFIC
MARITIME HIGH PRESSURE BUILDS EAST INTO IOWA UNDER INCREASINGLY
ZONAL FLOW ALOFT. WILL HAVE ESSENTIALLY NO CHANCE OF RAIN FRIDAY
THROUGH SUNDAY UNLESS SOMETHING NEW DEVELOPS. WILL HAVE COMFORTABLY
COOL NIGHTS BUT INCREASINGLY WARMER DAYS. BY SUNDAY...A 590+ DM 500
MB RIDGE BUILDS OVER THE REGION AND THIS WILL HELP BOOST TEMPS ABOVE
NORMAL. IT WILL STAY THIS WAY UNTIL THE NEXT COLD FRONT PASSAGE
WHICH IS A BIT UNCERTAIN AT THIS TIME. THE SLOWER ECMWF/GEFS
SOLUTION IS PREFERRED...WHICH BRINGS A FRONT THROUGH EARLY
WEDNESDAY. THERE WILL BE THUNDERSTORM CHANCES WITH ITS PASSAGE AND
THEN THERE MAY BE MOISTURE OR REMNANTS TO DEAL WITH FROM SOON TO BE
HURRICANE GUSTAV MAKING ITS WAY NORTH FROM THE LOWER MISSISSIPPI
VALLEY REGION LATE NEXT WEEK. RIGHT NOW...WE BEGIN SMALL CHANCES OF
THUNDERSTORMS IN THE WEST AS EARLY AS MONDAY NIGHT...THOUGH THAT MAY
BE A BIT AMBITIOUS.

&&

.AVIATION...28/06Z
A WARM FRONTAL BOUNDARY IS BEING MAINTAINED BY LOW LEVEL WIND SPEEDS
OF 30-40 KTS.  MEANWHILE AN UPPER LEVEL SHORT WAVE IS PUSHING ACROSS
THE HIGH PLAINS ACCOMPANIED BY A VERY STRONG JET.  THE FRONTAL
BOUNDARY IS PROVIDING THE SURFACE CONVERGENCE WHILE THE UPPER LEVEL
SYSTEM IS PROVIDING UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT.
THIS SHOULD MAINLY AFFECT TAFS NORTH OF THE HIGHWAY 30 CORRIDOR
OVERNIGHT BUT DEVELOPMENT IS CERTAINLY POSSIBLE TOWARDS KDSM BY 12Z.
THURSDAY A STRONGER UPPER LEVEL SYSTEM PUSHES IN WITH A SECOND
STRONGER FRONT THAT IS CURRENTLY MOVING THROUGH MONTANA AND NORTH
DAKOTA.  A HAIL THREAT WILL ACCOMPANY THE STORMS TONIGHT.  SFC FLOW
WL BECOME NWRLY AFTER THE PASSAGE OF THE SECOND FRONT MID DAY
THURSDAY.  IF THERE IS ENOUGH SUN THURSDAY AFTERNOON...STORMS WILL
REDEVELOP IN THE AFTERNOON WITH ANOTHER SEVERE THREAT...MAINLY
AFFECTING KALO AND KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...KINNEY
LONG TERM...MOYER
AVIATION...FAB
Hazardous weather outlook, Aug 27, 3:48 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED AUG 27 2008

IAZ004>007-015>017-023>028-033>039-282100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
348 PM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP THIS EVENING ACROSS
NORTHWEST IOWA AND THEN MOVE EAST OVERNIGHT. ISOLATED SEVERE
WEATHER THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT WILL BE FROM HAIL UP
TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. LOCALIZED HEAVY
RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST ON THURSDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. THE NEXT THREAT FOR
THUNDERSTORMS WILL BE NEXT MONDAY NIGHT INTO TUESDAY. SEVERE
POTENTIAL FOR THIS TIME PERIOD CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-282100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
348 PM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT THE POTENTIAL FOR
SEVERE WEATHER IS VERY LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THURSDAY
MORNING...THEN MAINLY SOUTHEAST OF A LINE FROM MARSHALLTOWN TO DES
MOINES TO CRESTON THURSDAY AFTERNOON. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS DURING THE AFTERNOON WITH HAIL UP TO THE SIZE
OF QUARTERS AND DAMAGING WINDS TO 60 MPH THE MAIN THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN IS
LIKELY. THE NEXT THREAT FOR THUNDERSTORMS WILL BE NEXT MONDAY
NIGHT INTO TUESDAY. SEVERE POTENTIAL FOR THIS TIME PERIOD CANNOT
BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

MOYER

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.